Dr. Jose Narciso Melchor Sescon – president of the AIDS Society of the Philippines and current Chief of Clinics of Sta. Ana Hospital – answers all your HIV-related inquiries. For all your questions, email email@example.com or firstname.lastname@example.org.
While traveling overseas, I was informed that Stavudine has already been phased out as an ARV treatment for PLHIVs. I am still given this in the Philippines, and I’m worried. Should I complain to my doctor?
Stavudine (d4T, brand name Zerit) is a nucleoside analog reverse-transcriptase inhibitor (NRTI) and is part of WHO’s list of essential medicines during the early days when anti-retroviral treatment (ART) options were limited. Stavudine triphosphate inhibits the HIV reverse transcriptase, and further cause termination of DNA replication.
Stavudine is known to have severe side effects, among which are peripheral neuropathy (feeling of pins and needles sensation on the extremities), and the way to correct it by reducing its dosage. Other unwanted side effects common among PLHIVs taking Stavudine include: lipodystrophy (abnormal fat cell/tissue distribution) and/or lipoatrophy (absence/loss of fat cell/tissues). For PLHIVs, this means the skinny upper/lower extremities due to loss of subcutaneous tissues in the face arms legs and buttocks; and/or accumulation/excess fat in lower abdomen (belly) and upper back shoulder fat pads.
Because of these, it is no longer considered as frontline treatment protocols for most patients in developed (rich) countries, particularly as there are other newer anti-retroviral drugs (ARVs) that have lesser side effects and are proven to be less toxic.
In 2009, the WHO recommended that countries phase out the use of Stavudine or d4T because of its long-term, irreversible side effects.
In this regard, one should be worried if he/she still on Stavudine medication, as he/she might be facing irreversible side effects. It is wise to call the attention of the attending physician and shift to other alternatives, such as Zidovudine (AZT) or Tenofovir (TDF), and customize ARV drugs to patient’s drug response accordingly.
For clients who have already this disfiguring lipoatrophy in the face, seek consultation with a dermatologist, who may prescribe cosmetic interventions (such as collagen injections sessions) to alleviate lipoatrophy in the phase.
I cannot overemphasize the fact that there are more new ARV medications available that are known to have lesser side effects and are equally or more effective.